Stephanie L. Price, Cynthia Fisher, Ravinder Kumar, Alan Hilgerson. Cannabinoid Hyperemesis Syndrome as the Underlying Cause of Intractable Nausea and Vomiting. J Am Osteopath Assoc 2011;111(3):166–169. doi: 10.7556/jaoa.2011.111.3.166.
Download citation file:
Recently, reports have suggested that chronic cannabis abuse can result in cyclical vomiting, or cannabinoid hyperemesis syndrome. With the increasing prevalence of cannabis use in the United States, this syndrome may be encountered in the emergency department. The authors describe a case of a 30-year-old man who presented to the emergency department with diffuse abdominal pain, nausea, and intractable vomiting. He reported symptomatic relief with prolonged hot showers. Results of a urine drug screen were positive for cannabis, and the patient admitted to chronic cannabis use for years. Results of the drug screen, combined with the patient's symptomatic relief with hot showers, led to the diagnosis of cannabinoid hyperemesis syndrome. The patient was admitted to the hospital and underwent pharmaceutical treatment. However, hot showers continued to be the mainstay of the patient's symptomatic relief. Four days after presentation, the patient's symptoms resolved and he was discharged from the hospital.
This PDF is available to Subscribers Only
View Article Abstract & Purchase Options